Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Blacksburg, VA

May 19, 2000Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2000, 8:56 PM EDT for Appomattox County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2000, 8:56 PM EDT (00:56 UTC)
Expired
May 19, 2000, 9:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Appomattox County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS51 KRNK 200101
SVRRNK
VAC011-200145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 945 PM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF APPOMATTOX...MOVING
  NORTHEAST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE
  APPOMATTOX...
  BENT CREEK...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT FRI MAY 19 2000

SFC ANALYSIS AT 18Z LOCATED FRONTAL BNDY FM SRN DE W TO LKU. MSAS
MSL PRESSURE PLACED A WAVE ALONG THE FRONT IN SOUTHERN OHIO ROLLING
TOWARDS THE PRESSURE FALLS IN PA. MSAS COMP LIS WERE ARD MINUS 6 IN
ERN KY/TN WHERE WINDS WERE BACKING AHEAD OF UPPER SYS. SHRTWAVE
SWEEPS TO OUR NORTH ACRS PA/NY. AFTERNOON RNK SOUNDING PRODUCED A LI
OF MINUS 5...BR OF 43 AND HEALTHY CAPE. AWIPS REGIONAL RADAR MOSAICS
DISPLAYED CNVTN ALG AND TO THE N OF SFC BDRY WI SOME OF THE CNVTN OF
AN ELEVATED NATURE OVR WV. ENTIRE LINE IS SAGGING SOUTH. MOST ACTIVE
AREA OF OUR CWA REGARDING SEVERE CELLS WAS IN NW CORNER OF KFCX SCOPE.
MODELS ARE FAIRLY CONSISTENT WITH ONLY SOME MINOR DIFFERENCES
COMPARED TO LAST NIGHTS RUN. THE AVN LOOKED BEST. ADJUSTED ZONES TO
REFLECTED CURRENT SEVERE WX WATCHES. PLAN ON MAKING FRONT PROGRESSES
AND SWING IT THRU FA. IN THE EXTENDED PERIOD...MRF AND AVN TRENDING
TOWARDS AN UNITED SOLUTION. HAVE A GOOD NIGHT.

.RNK.
.SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR
WVZ042>045-VAZ007-009>019-020-VAZ022>024-032>035-043>045
.SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR VAZ046-047-058-059
.NC...NONE.

KK

In the hours before

Local storm report, May 19, 4:25 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
425 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    BUENA VISTA 3W            VA   WIND DAMAGE
05/19/00   ROCKBRIDGE                     TREES ACROSS BUCKHILL RD

JW
Local storm report, May 19, 4:50 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
450 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    AMHERST                   VA   .88 INCH HAIL
05/19/00   AMHERST

JW
Local storm report, May 19, 5:10 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
510 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    3E UNION HILL             VA   WIND DAMAGE
05/19/00   AMHERST                        LARGE TREES ACROSS RTE 60.

JW
Local storm report, May 19, 5:32 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
532 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    BENT CREEK                VA   1.00 INCH HAIL
05/19/00   APPOMATTOX

0520 PM    TOGA                      VA   1.75 INCH HAIL
05/19/00   BUCKINGHAM
Local storm report, May 19, 5:58 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
558 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MOUNTAIN LAKE             VA   .75 INCH HAIL
05/19/00   GILES

JW
Local storm report, May 19, 7:30 PM EDT, 1 hour 26 minutes before
LSRRNK

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
730 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0720 PM    STATE ROAD             NC      WIND DAMAGE
           SURRY                          1-2 FOOT TREES DOWN.
                                          MOBILE HOME DAMAGE.

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:59 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.